Alert archive / Iowa / Flash Flood Warnings in 2020

Flash Flood Warning 1, NWS Des Moines, IA

May 28, 2020Black Hawk County, Bremer County, Iowa

NWS Des Moines, IA issued this flash flood warning at May 28, 2020, 10:41 AM CDT for Black Hawk County, Bremer County, Iowa. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2020, 10:41 AM CDT (15:41 UTC)
Expired
May 28, 2020, 4:45 PM CDT
In force
6 hr
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
None

Counties Black Hawk County, IA, Bremer County, IA

The radar

The La Crosse radar (KARX), 154 km from the middle of the area, began a volume at 15:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 11:00 AM CDTFLASH FLOODSumner, IAWATER OVER ROADS IN AND AROUND SUMNER. ROADS COVERED ARE GENERALLY SECONDARY GRAVEL ROADS.
May 28, 11:35 AM CDTFLASH FLOOD1 E Frederika, IAMANY GRAVEL ROADS IN THE NORTHERN AND EASTERN AREAS OF BREMER COUNTY HAVE WATER RUNNING OVER THEM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 3.7 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2020-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 144 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2020-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
144 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
536 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

542 
WGUS53 KDMX 281541
FFWDMX
IAC013-017-282145-
/O.NEW.KDMX.FF.W.0001.200528T1541Z-200528T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Des Moines IA
1041 AM CDT Thu May 28 2020

The National Weather Service in Des Moines  has issued a

* Flash Flood Warning for...
  Northeastern Black Hawk County in northeastern Iowa...
  Bremer County in northeastern Iowa...

* Until 445 PM CDT Thursday.

* At 1038 AM CDT, emergency management reported heavy rain across 
  the warned area. Up to three inches of rain have already fallen 
  along with roads becoming washed out, especially in northern and 
  eastern areas of the county. Flash flooding is expected to begin 
  shortly. Creeks and streams that feed into the Wapsipinican River 
  and Crane Creek will be particulaly suseptible to flash flooding.

* Some locations that will experience flooding include...
  Waverly, Jesup, Sumner, Denver, Tripoli, Dunkerton, Readlyn and
  Frederika.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4264 9238 4291 9255 4291 9208 4248 9208
      4247 9207

$$

Cogil
3 follow-up statements
639 
WGUS73 KDMX 281643
FFSDMX

Flash Flood Statement
National Weather Service Des Moines IA
1143 AM CDT Thu May 28 2020

IAC013-017-282145-
/O.CON.KDMX.FF.W.0001.000000T0000Z-200528T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Black Hawk IA-Bremer IA-
1143 AM CDT Thu May 28 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
THURSDAY FOR NORTHEASTERN BLACK HAWK AND BREMER COUNTIES...

At 1140 AM CDT, emergency management reported heavy rain and flash 
flooding in northern and eastern Bremer County. Many secondary 
gravel roads across northern into eastern portions of the county 
have water running over them. In addition, some roads in Sumner are 
also covered by running water. Three to four inches of rain have 
already fallen with an additional inch possible before the rain ends 
after midday. 

Some locations that will experience flooding include...
Waverly, Jesup, Sumner, Denver, Tripoli, Dunkerton, Readlyn and
Frederika.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4264 9238 4291 9255 4291 9208 4248 9208
      4247 9207

$$

Cogil
688 
WGUS73 KDMX 281852
FFSDMX

Flash Flood Statement
National Weather Service Des Moines IA
152 PM CDT Thu May 28 2020

IAC013-017-282145-
/O.CON.KDMX.FF.W.0001.000000T0000Z-200528T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Black Hawk IA-Bremer IA-
152 PM CDT Thu May 28 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM CDT FOR
NORTHEASTERN BLACK HAWK AND BREMER COUNTIES...

At 148 PM CDT, emergency management reported several roads in the 
county were under water and had been closed. While the heavy 
rainfall has come to end, expect standing water to remain in place 
for the next few hours. 

As long as flooding conditions do not become worse by 445 PM CDT in 
the warned area, the Flash Flood Warning will be allowed to expire 
then. In the meantime, please use extra caution if traveling in the 
area.

Some locations that will experience flooding include...
Waverly, Jesup, Sumner, Denver, Tripoli, Dunkerton, Readlyn and
Frederika.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4264 9238 4291 9255 4291 9208 4248 9208
      4247 9207

$$

Krull
339 
WGUS73 KDMX 282139
FFSDMX

Flash Flood Statement
National Weather Service Des Moines IA
439 PM CDT Thu May 28 2020

IAC013-017-282147-
/O.EXP.KDMX.FF.W.0001.000000T0000Z-200528T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Black Hawk IA-Bremer IA-
439 PM CDT Thu May 28 2020

...THE FLASH FLOOD WARNING FOR NORTHEASTERN BLACK HAWK AND BREMER
COUNTIES WILL EXPIRE AT 445 PM CDT THURSDAY...

The heavy rain has ended with drier conditions moving into the area. 
The water is receding in the northern portions Bremer county, 
however, rising local streams are expected downstream. A few roads 
remain inundated however, additional flooding is no longer expected 
to pose a threat. Please continue to heed any remaining road 
closures.

LAT...LON 4264 9238 4291 9255 4291 9208 4248 9208
      4247 9207

$$

Donavon

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at May 28, 6:43 AM CDT, 3 hours 58 minutes earlier.

Area forecast discussion, May 28, 6:43 AM CDT, 3 hours 58 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
643 AM CDT Thu May 28 2020

...Aviation Update...

.DISCUSSION.../Today through Wednesday/
Issued at 429 AM CDT Thu May 28 2020

Summary...

Cooler and drier air will begin to overtake the state today, but not
before relatively widespread showers and storms this morning and
into the afternoon across the southeast half to two thirds of the
state. Pockets of moderate to heavy rainfall may cause some local
water issues. Cooler and less humid conditions will prevail Friday
and into the weekend before humid and warm conditions roar back next
week. After today, next opportunities for showers/storms slide
through Saturday, Sunday night/Monday, and periodically later in the
week.

Today and Tonight...

As of early this morning, areas of showers have developed roughly
along I-35 north of Des Moines as well as a narrow band of enhanced
showers near a line from just W of Marshalltown to Newton to just SE
of Indianola. Overall coverage will continue to expand through the
morning for a few reasons, including broad/weak theta-e advection,
encroaching shortwave wrapping around the closed upper low (visible
on WV imagery riding up along Mississippi River), weak shortwave
coming in from the west (also visible on WV imagery in NC/NE
Nebraska), and the general boundary draped across the region.

While instability will be modest in the 1000-2000+ J/kg area and 150-
200 J/kg 0-3km by the afternoon, another day of lackluster shear
(unidirectional, weakly backing with height) should limit
landspouts and any other strong/severe potential. On the
hydrologic front, factor in the 1.50- 1.80"+ PWats, initially slow
moving boundary, mean/steering flow roughly lining up with the
boundary at times and initially very weak, and concerns for
flooding once again arises. With nearly all hi-res guidance in
good agreement on placement and potential for a number of pockets
of 2-4"+ of rain, have decided to pull the trigger on a small
Flash Flood Watch in the SE portions of the CWA. Flash Flood
Guidance in the area for 3hr and 6hr time frames is roughly 2-
2.5" and 3" respectively. Do not necessarily expect widespread
issues, but given the consistent signal and lack of help from
fledgling crops, cannot rule out a FFW or two being needed through
the day, especially in/around urban areas.

By mid-late morning, upper level trough and surface high
along/near the Canadian border will begin to swing more
aggressively into the Northern Plains, helping enhance the cold
front and usher in cooler/drier air. By roughly 00z, majority of
precipitation activity should be out of the CWA.

Friday through Wednesday...

A cool, sunny, pleasant, albeit a little breezy day is on tap
Friday. The cooler conditions will last through the weekend, but
may be disrupted Saturday morning into the afternoon as a chance
for a few showers moves through. By early next week, upper level
ridging will return to the region along with 850mb temps into the
low 20s deg C by Tuesday. As a result, temperatures too will soar
into the mid to upper 80s, with an outside shot at 90 in a few
spots. All the while, periodic precipitation chances will slide
through Monday and into the middle of the week as the flagship
synoptic models and their ensembles vary in their handling of
shortwaves moving through the northwest and ridging flow.

&&

.AVIATION.../For the 12Z TAFS through 12Z Friday morning/
Issued at 638 AM CDT Thu May 28 2020

Another fairly messy TAF period for the sites for varying amounts
of time. KMCW/KFOD may see MVFR/IFR ceilings for another hour or
two before rising fairly quickly into VFR. KDSM/KALO will see
chances for SHRA/TSRA in addition to the MVFR/IFR ceilings
through the morning before too quickly clearing into VFR by the
afternoon. KOTM will linger longest with SHRA/TSRA and
predominantly MVFR ceilings through a majority of the afternoon.
Breezy N winds will also slide in, gusting to around 20 to 25kts
at times.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through this evening for IAZ050-062-074-075-
084>086-095>097.

&&

DISCUSSION...Curtis
AVIATION...Curtis
Hazardous weather outlook, May 28, 4:12 AM CDT, 6 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
412 AM CDT Thu May 28 2020

IAZ050-062-074-075-084>086-095>097-291100-
Tama-Poweshiek-Marion-Mahaska-Lucas-Monroe-Wapello-Wayne-
Appanoose-Davis-
412 AM CDT Thu May 28 2020

This Hazardous Weather Outlook is for portions of southeast and
east central Iowa.

.DAY ONE...Today and tonight

Showers and thunderstorms with locally heavy rainfall are likely today.
A Flash Flood Watch is in effect for the area. Please refer to
the National Weather Service website at weather.gov/desmoines for
further details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A few thunderstorms are possible next week. The severe weather
potential is low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed for flooding and heavy rain reports today.

IAZ004>007-015>017-023>028-033>039-044>049-057>061-070>073-
081>083-092>094-291100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Audubon-Guthrie-Dallas-Polk-Jasper-Cass-
Adair-Madison-Warren-Adams-Union-Clarke-Taylor-Ringgold-Decatur-
412 AM CDT Thu May 28 2020

This Hazardous Weather Outlook is for portions of central,
western and northern Iowa.

.DAY ONE...Today and tonight

A few non-severe thunderstorms are possible today, however some
may produce periods of heavy rain.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A few thunderstorms are also possible next week. The severe
weather potential is low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are not expected to be needed through at least the
weekend. However reports of heavy rains are always appreciated.

Small

In the hours before

Local storm report, May 28, 7:22 AM CDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
722 AM CDT THU MAY 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 AM     HEAVY RAIN       MILO                    41.29N 93.44W
05/28/2020  M2.25 INCH       WARREN             IA   BROADCAST MEDIA

            WOI TV/LOCAL 5 VIEWER REPORT.

&&

BSS
Local storm report, May 28, 10:22 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1022 AM CDT THU MAY 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     HEAVY RAIN       TRIPOLI                 42.81N 92.26W
05/28/2020  M3.25 INCH       BREMER             IA   CO-OP OBSERVER

            HAD 0.25 AT OB TIME THIS MORNING WITH AN
            ADDITIONAL 3 INCHES SINCE. NO IMPACTS AT
            THIS TIME BUT CONTINUING TO MONITOR.

&&

CC

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 3:42 AM CDTFlash Flood WatchDMXAppanoose, Davis, Lucas, Mahaska, Marion, Monroe and 4 more13 hr

Nearby

Flash Flood Warnings in Iowa, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.